Winter Storm, Ontonagon
- When
- January 28, 4:00 PM EST to January 29, 6:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
As a storm system moved northeast into Canada from the central plains, cold air poured across Lake Superior in the wake of the low pressure system. Heavy snow showers fell over the favored snow belts downwind of Lake Superior from the 27th into the 31st.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
As a storm system moved northeast into Canada from the central plains, cold air poured across Lake Superior in the wake of the low pressure system. Heavy snow showers fell over the favored snow belts downwind of Lake Superior from the 27th into the 31st. Areas from Ontonagon north through the Keweenaw Peninsula bore the brunt of this extended winter onslaught. Northwest winds frequently gusting between 30 and 40 mph caused extensive blowing and drifting snow with an extended period of frequent "white-out" conditions from the 28th into the 30th. Even though the intensity of the lake effect snow diminished over western Upper Michigan on the 30th, the visibility was still frequently reduced to one quarter mile in exposed locations by the gusty winds and blowing snow. Some noteworthy snow accumulations from the storm include 20 inches at White Pine and Munising, 17 inches at Newberry, and 15 inches at Phoenix. The combination of the strong and gusty northwest wind and well below normal temperatures caused bitterly cold wind chills as low as 40 to 45 below zero on the 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 28, 11:50 AM EST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1150 AM EST WED JAN 28 2004 .DISCUSSION... MAIN FCST CONCERNS THIS AFTERNOON ARE LES TRENDS. WV IMAGERY AND RUC ANALYSIS INDICATED SHRTWV/VORT INTO WRN LK SUPERIOR. VIS SATELLITE AND RADAR LOOPS INDICATED TYPICAL MULTIPLE WIND PARALLEL BANDS WITH MAINLY 310 CBL FLOW. SHRTWV AND AREAS FAVORABLE 900-700 MB RH...PER 12Z KINL SNDG...HAS HELPED BOOST LES INTENSITY WITH SNOWFALL RATES OF 1-2 INCHES/HR OBSERVED NEAR ROCKLAND THIS MORNING. CONVERGENT FLOW OVER WRN LK SUPERIOR INTO NRN ONTONAGON COUNTY AND CNTRL HOUGHTON COUNTY WAS IN GOOD AGREEMENT WITH ETA 950 CONV FCSTS. ISLE ROYALE SHADOW WAS LIMITING INTENSITY OF BANDS INTO THE NRN KEWEENAW. OVER THE EAST BANDS WERE AFFECTING AREAS FROM DEERTON AND AU TRAIN EASTWARD. CAA WITH ARCTIC SURGE...PUSHING H8 TEMPS FROM -20C TO NEAR -25C WILL BE LESS FAVORABLE FOR DECENT SNOW GROWTH WITH SHALLOW PRFL IN -15C TO -18C RANGE. ONTONAGON COUNTY OBSERVERS HAVE ALREADY REPORTED TREND TOWARD SMALLER FINE SNOWFLAKES. DEPARTURE OF THE SHRTWV AND VERY DRY AIR UPSTREAM WILL LEAD TO LESSER SNOWFALL RATES FROM W TO E. OVER THE WEST...EXPECT FOCUS OF HEAVIER LES TO SHIFT SLIGHTLY NORTH TOWARD IN AREAS BTWN M-38 AND HOUGHTON. FCST SNDGS STILL SUGGEST 2K-3K FT WINDS TO 30 KT THAT WITH ONGOING CAA...SHOULD MIX TOWARD THE SFC PRODUCING SIGNIFICANT BLOWING AND DRIFTING SNOW. OVER THE EAST...SLIGHT BACKING FROM 320 TO 300 SHOULD SHIFT HEAVIER LES TO AREAS FROM MUNISING EASTWARD. WINDS...ESPECIALLY IN OPEN AREAS AND NEAR THE SHORELINE TO 30 MPH WILL ALSO CAUSE PROBLEMS WITH BLOWING AND DRIFTING SNOW. OTHERWISE...CAA AND INFLUX OF ARCTIC AIR WILL BRING STEADY OR SLOWLY FALLING TEMPS AS UPSTREAM READINGS OVER NE MN WERE AROUND -15F LATE THIS MORNING. WIND CHILLS IN THE 15 TO 25 BELOW ZERO RANGE EXPECTED OVER THE SW. SO...ONGOING HEADLINES UNCHANGED. && MQT WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING THIS AFTERNOON AND TONIGHT MIZ002-003-084. WINTER STORM WARNING THIS AFTERNOON THROUGH THURSDAY MIZ006-007-085. LAKE EFFECT SNOW AND BLOWING SNOW ADVISORY THIS AFTERNOON AND TONIGHT MIZ001-004. HEAVY FREEZING SPRAY WARNING IN EFFECT LAKE SUPERIOR. && JLB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 552 AM EST WED JAN 28 2004 MIZ001>007-009>014-084-085-291300- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 552 AM EST WED JAN 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT HEAVY LAKE EFFECT SNOW SHOWERS WILL IMPACT AREAS FAVORED BY A WEST TO NORTHWEST WIND. LOOK FOR CONSIDERABLE BLOWING SNOW AND REDUCED VISIBILITIES...AS WELL AS DANGEROUSLY COLD WIND CHILLS. SEE CURRENT WINTER WEATHER STATEMENTS FOR COMPLETE DETAILS. HEAVY FREEZING SPRAY IS EXPECTED ON LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAVY LAKE EFFECT SNOW SHOWERS WILL CONTINUE THURSDAY EAST OF MUNISING...WITH SOME BLOWING AND DRIFTING SNOW NEAR THE SHORE. SEE CURRENT WINTER WEATHER STATEMENTS FOR COMPLETE DETAILS. FREEZING SPRAY IS EXPECTED ON LAKE SUPERIOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOWFALL REPORTS ARE GREATLY APPRECIATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) JKL
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380482, 5380483, 5380484.